Oklahoma, 2014

Drought in Oklahoma, May 1 to 31, 2014

May 1 to 31, 2014 · NWS OUN · 43 events in 43 counties and zones

Despite several rounds of shower and thunderstorm activity, rain was fairly sparse through the month. A bout of very warm temperatures through the first half of the month allowed for substantial surface drying and drought conditions worsened across all of Oklahoma.

Where it happened

Every event with a place to put it; 43 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite several rounds of shower and thunderstorm activity, rain was fairly sparse through the month. A bout of very warm temperatures through the first half of the month allowed for substantial surface drying and drought conditions worsened across all of Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 30, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT WED APR 30 2014

.DISCUSSION...
01 MAY 06Z AVIATION DISCUSSION FOLLOWS...

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. WINDS WILL REMAIN
OUT OF THE W/NW OVERNIGHT... LIGHT... BEFORE INCREASING STEADILY
THROUGH SUNRISE. WINDS WILL PICK UP THROUGH MID-MORNING INTO THE
AFTERNOON... WITH SOME GUSTS OF 20 T0 25KTS AT TIMES. WINDS WILL
RELAX LATE IN THE PERIOD AS THE PRESSURE GRADIENT RELAXES ACROSS
THE REGION.

JTK

&&

.PREV DISCUSSION... /ISSUED 857 PM CDT WED APR 30 2014/

DISCUSSION...
ONLY MINOR CHANGES TO GRIDS THIS EVENING. TEMPS EXPECTED TO DROP
INTO THE 30S IN MANY AREAS TONIGHT WITH LIGHT NW WINDS AND MOSTLY
CLEAR SKIES. PATCHY FROST WILL BE POSSIBLE...MAINLY IN AREAS
PROTECTED FROM THE WIND.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  37  67  39  76 /   0   0   0   0
HOBART OK         35  69  39  78 /   0   0   0   0
WICHITA FALLS TX  41  72  43  79 /   0   0   0   0
GAGE OK           33  65  33  78 /   0   0   0   0
PONCA CITY OK     33  65  36  76 /   0   0   0   0
DURANT OK         42  70  45  77 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 30, 8:05 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT WED APR 30 2014

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
905 PM CDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.COLD TEMPERATURES...
AREAS OF FROST MAY DEVELOP OVERNIGHT AS TEMPERATURES FALL INTO LOWER
AND MID 30S BY SUNRISE THURSDAY.  THE NORTHERN HALF OF OKLAHOMA WILL
HAVE THE BEST CHANCE. IF YOU HAVE PLANTS SENSITIVE TO COLD
TEMPERATURES...COVER OR BRING THEM INDOORS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.FIRE WEATHER...
THE WILDFIRE DANGER WILL BE ELEVATED ACROSS WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS SATURDAY THROUGH NEXT TUESDAY. TEMPERATURES
ARE FORECAST TO INCREASE SUBSTANTIALLY OVER THE WEEKEND WITH A
RETURN OF SOUTHERLY WINDS. OUTDOOR BURNING AND OTHER ACTIVITIES
THAT COULD LEAD TO WILDFIRES ARE DISCOURAGED.

.COLD TEMPERATURES...
AREAS OF FROST MAY DEVELOP BY SUNRISE FRIDAY...AS TEMPERATURES FALL INTO
MID 30S IN NORTHERN OKLAHOMA. IF YOU HAVE PLANTS SENSITIVE TO COLD
TEMPERATURES...COVER OR BRING THEM INDOORS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

11/II

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

43 drought. Local standard time, as filed.

Drought, Ellis

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, D4 (exceptional) drought persisted through the month.

Drought, Roger Mills

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, D4 (exceptional) drought persisted through the month.

Drought, Beckham

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, D4 (exceptional) drought persisted through the month.

Drought, Harmon

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, D4 (exceptional) drought persisted through the month.

Drought, Harper

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, drought conditions worsened. D3 (extreme) to D4 (exceptional) drought prevailed at the beginning of the month, with D4 drought covering the entire county by month's end.

Drought, Woodward

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, drought conditions worsened. D3 (extreme) to D4 (exceptional) drought prevailed at the beginning of the month, with D4 drought covering the entire county by month's end.

Drought, Woods

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, drought conditions worsened. D3 (extreme) to D4 (exceptional) drought prevailed at the beginning of the month, with D4 drought covering the entire county by month's end.

Drought, Alfalfa

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, drought conditions worsened. D3 (extreme) to D4 (exceptional) drought prevailed at the beginning of the month, with D4 drought covering the entire county by month's end.

Drought, Major

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, D3 (extreme) to D4 (exceptional) drought prevailed through the month.

Drought, Dewey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, D3 (extreme) to D4 (exceptional) drought prevailed through the month.

Drought, Custer

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, D3 (extreme) to D4 (exceptional) drought prevailed through the month.

Drought, Washita

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

With a few rainfall events across the county, some minor drought relief occurred. D3 (extreme) to D4 (exceptional) drought was present at the start of the month, with a reduction to D2 (severe) to D3 drought by the end of the month.

Drought, Kay

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

With a few rainfall events across the county, some minor drought relief occurred. D3 (extreme) to D4 (exceptional) drought was present at the start of the month, with a reduction to D2 (severe) to D3 drought by the end of the month.

Drought, Cotton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

With very few rainfall events over northwestern Oklahoma, drought conditions worsened. D3 (extreme) to D4 (exceptional) drought prevailed at the beginning of the month, with D4 drought covering the entire county by month's end.

Drought, Greer

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

A few rainfall events over the month allowed for some minor drought relief. D4 (exceptional) drought covered the county at the start of the month, with D3 (extreme) to D4 drought prevailing by month's end.

Drought, Jackson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

A few rainfall events over the month allowed for some minor drought relief. D4 (exceptional) drought covered the county at the start of the month, with D3 (extreme) to D4 drought prevailing by month's end.

Drought, Tillman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

A few rainfall events over the month allowed for some minor drought relief. D4 (exceptional) drought covered the county at the start of the month, with D3 (extreme) to D4 drought prevailing by month's end.

Drought, Blaine

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

With few rainfall events through the month, D2 (severe) to D3 (extreme) drought prevailed across the county.

Drought, Kingfisher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

With few rainfall events through the month, D2 (severe) to D3 (extreme) drought prevailed across the county.

Drought, Canadian

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

With few rainfall events through the month, D2 (severe) to D3 (extreme) drought prevailed across the county.

Drought, Caddo

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

D2 (severe) drought prevailed through the month.

Drought, Marshall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

D2 (severe) drought prevailed through the month.

Drought, Bryan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

D2 (severe) drought prevailed through the month.

Drought, Johnston

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

D1 (moderate) to D2 (severe) drought prevailed through the month.

Drought, Murray

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

D1 (moderate) to D2 (severe) drought prevailed through the month.

Drought, Pontotoc

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

D1 (moderate) to D2 (severe) drought prevailed through the month.

Drought, Seminole

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Seminole forecast zone
Reported by
Drought Monitor
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Drought conditions worsened through the month, with D2 (severe) to D3 (extreme) becoming more prevalent by month's end.

Drought, Pottawatomie

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Drought Monitor
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Drought conditions worsened through the month, with D2 (severe) to D3 (extreme) becoming more prevalent by month's end.

Drought, Garvin

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Drought Monitor
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Drought conditions worsened through the month, with D2 (severe) to D3 (extreme) becoming more prevalent by month's end.

Drought, McClain

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McClain forecast zone
Reported by
Drought Monitor
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D1 (moderate) drought was present at the beginning of the month, D3 (extreme) drought became more prevalent by month's end.

Drought, Cleveland

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cleveland forecast zone
Reported by
Drought Monitor
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D1 (moderate) drought was present at the beginning of the month, D3 (extreme) drought became more prevalent by month's end.

Drought, Oklahoma

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Drought Monitor
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D2 (severe) drought was present at the beginning of the month, D3 (extreme) drought became more prevalent by month's end.

Drought, Payne

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Payne forecast zone
Reported by
Drought Monitor
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D2 (severe) drought was present at the beginning of the month, D3 (extreme) drought became more prevalent by month's end.

Drought, Lincoln

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D2 (severe) drought was present at the beginning of the month, D3 (extreme) drought became more prevalent by month's end.

Drought, Stephens

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D2 (severe) drought was present at the beginning of the month, D3 (extreme) drought became more prevalent by month's end.

Drought, Carter

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D2 (severe) drought was present at the beginning of the month, D2 to D3 (extreme) drought became more prevalent by month's end.

Drought, Love

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Love forecast zone
Reported by
Drought Monitor
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D2 (severe) drought was present at the beginning of the month, D2 to D3 (extreme) drought became more prevalent by month's end.

Drought, Comanche

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D2 (severe) to D3(extreme) drought was present at the beginning of the month, D3 to D4 (exceptional) drought became more prevalent by month's end.

Drought, Jefferson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D2 (severe) to D3(extreme) drought was present at the beginning of the month, D3 to D4 (exceptional) drought became more prevalent by month's end.

Drought, Logan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D2 (severe) to D3(extreme) drought was present at the beginning of the month, D3 drought became more prevalent by month's end.

Drought, Noble

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D2 (severe) to D3(extreme) drought was present at the beginning of the month, D3 drought became more prevalent by month's end.

Drought, Garfield

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D3(extreme) drought was present at the beginning of the month, D3 to D4 (exceptional) drought became more prevalent by month's end.

Drought, Grady

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Grady forecast zone
Reported by
Drought Monitor
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Drought conditions worsened through the month. While D2(severe) drought was present at the beginning of the month, D2 to D3 (extreme) drought became more prevalent by month's end.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521594, 521596, 521598, 521599, 522388, 522389, 522390, 522391, 522392, 522393, 522394, 522395, 522397, 522399, 522400, 522401, 522402, 522403, 522404, 522405, 522406, 522407, 522408, 522409, 522410, 522411, 522412, 522413, 522414, 522415, 522416, 522417, 522418, 522419, 522420, 522421, 522422, 522423, 522424, 522425, and more.